Aspirin overdoseAcetylsalicylic acid overdose
An overdose of aspirin means you have too much aspirin in your body.
This can happen in two ways:
- If a person accidentally or intentionally takes a very large dose of aspirin at one time, it is called an acute overdose.
- If a normal daily dose of aspirin builds up in the body over time and causes symptoms, it is called a chronic overdose. This may happen if your kidneys do not work correctly or when you are dehydrated. Chronic overdoses are usually seen in older people during hot weather.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Acetylsalicylic acid (aspirin) can be found in many prescription and over-the-counter pain relievers, including:
- Alka Seltzer
- St. Joseph's
Note: This list may not be all-inclusive.
Airways and lungs:
- Rapid breathing
- Slow, labored breathing
Eyes, ears, nose, and throat:
- Ringing in the ears
- Blurred vision
- Agitation, confusion, incoherence (not understandable)
- Headache (severe)
- Unsteadiness, problems moving
Stomach and intestines:
- Nausea, vomiting (sometimes bloody)
- Stomach pain (possible bleeding in the stomach and intestines)
Symptoms of chronic overdose may include:
- Slight fever
- Rapid heart beat
- Uncontrollable rapid breathing
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions. This is a free and confidential service.
All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will check your temperature, pulse, breathing rate, and blood pressure.
Treatment depends on the amount of aspirin, the time you swallowed it, and your overall condition when you reach the emergency room. You may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
Other medicines may be given through a vein, including potassium salt and sodium bicarbonate, which helps the body remove aspirin that has already been digested.
If these treatments do not work or the overdose is extremely severe, hemodialysis (kidney machine) may be needed to reverse the condition.
Very rarely, a breathing machine may be needed. Many poisoning experts think this causes more harm than good, so it is only used as a very last resort.
A toxic dose of aspirin is 200 to 300 mg/kg (milligrams per kilogram of body weight), and ingestion of 500 mg/kg is potentially lethal. Much lower levels can affect children.
If treatment is delayed or the overdose is large enough, symptoms will continue to get worse. Breathing becomes extremely fast or may stop. Seizures, high fevers, or death may occur.
How well you do depends greatly on how much aspirin your body has absorbed and how much is flowing through your blood. If you take a large amount of aspirin but come quickly to the emergency room, treatments may help keep your blood levels of aspirin very low. If you do not get to the emergency room fast enough, the level of aspirin in your blood can become dangerously high.
Aronson JK. Acetylsalicylic acid. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:26-52.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Review Date: 1/31/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.